Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 145, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2004, 10:47 PM CDT for Graham County, Norton County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2004, 10:47 PM CDT (03:47 UTC)
- Expired
- Jun 15, 2004, 11:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 11:30 PM CDT | TSTM WND DMG | 1 Ne Penokee, KS | SEVERAL 1 INCH TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2251 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
289 WUUS53 KGLD 160347 SVRGLD KSC065-137-160445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1047 PM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 1145 PM CDT * AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF NEW ALMELO...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW ALMELO AROUND 1110 PM CDT... REAGER AROUND 1115 PM CDT... MORLAND AND SAINT PETER AROUND 1120 PM CDT... LENORA AROUND 1135 PM CDT... PENOKEE AROUND 1140 PM CDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3999 10017 3914 10014 3914 9962 3999 9965 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:25 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 15, 7:25 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT TUE JUN 15 2004 .DISCUSSION...HAVE UPDATED TO INCLUDE ENTIRE AREA IN SEVERE THUNDERSTORM WATCH. TWO IN EFFECT...ONE FOR FAR EAST CO UNTIL 9 PM MDT AND ONE FOR NW KS AND EXTREME SW NEB UNTIL 11 PM MDT (MIDNIGHT CDT). CURRENTLY LINES FORMING IN FAR EAST CO AND HEADING SLOWLY TO THE EAST. LOOKS LIKE A VERY BUSY NIGHT WITH LOTS OF WX. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC
Hazardous weather outlook, Jun 15, 11:40 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE JUN 15 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1040 AM MDT (1140 AM CDT) TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE HIGH PLAINS LATE THIS AFTERNOON. THE FRONT IS EXPECTED TO MOVE SOUTHEAST TO A CHEYENNE WELLS COLORADO TO MCCOOK NEBRASKA LINE THIS EVENING AND BECOME NEARLY STATIONARY. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT FROM LATE AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE AIR MASS WILL BE QUITE UNSTABLE...SO SEVERE THUNDERSTORMS WILL BE LIKELY. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND ALONG WITH HEAVY RAIN. SOME LOCATIONS LAST NIGHT RECEIVED AROUND TWO INCHES OF RAIN...ESPECIALLY IN SHERIDAN AND GOVE COUNTIES. SINCE HEAVY RAIN IS EXPECTED THERE AGAIN...THERE IS A POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY SOUTH OF A HILL CITY KANSAS TO CHEYENNE WELLS COLORADO LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. FS
In the hours before
Local storm report, Jun 15, 10:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
912 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 4 W COLBY 39.39N 101.12W
06/15/2004 59 MPH THOMAS KS MESONET
&&
MENTZERLocal storm report, Jun 15, 10:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 9 SE ATWOOD 39.72N 100.92W
06/15/2004 RAWLINS KS TRAINED SPOTTER
LARGE 40 YEAR OLD COTTONWOOD TREE UPROOTED.
&&
MENTZERLocal storm report, Jun 15, 10:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
929 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND DMG 8 N COLBY 39.50N 101.05W
06/15/2004 THOMAS KS AMATEUR RADIO
POWER LINES DOWN
0927 PM TSTM WND GST 11 N ATWOOD 39.97N 101.04W
06/15/2004 65 MPH RAWLINS KS TRAINED SPOTTER
&&Local storm report, Jun 15, 10:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 11 S SELDEN 39.38N 100.57W
06/15/2004 65 MPH SHERIDAN KS PUBLIC
&&Special weather statement, Jun 15, 10:40 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 940 PM MDT TUE JUN 15 2004 COZ090>092-160400- CHEYENNE CO-KIT CARSON-YUMA- 940 PM MDT TUE JUN 15 2004 SEVERE THUNDERSTORM WATCH NUMBER 477...WHICH HAD BEEN IN EFFECT FOR EASTERN COLORADO WAS ALLOWED TO EXPIRE AT 9 PM. THUNDERSTORMS HAVE MOVED OUT OF THE AREA...AND SEVERE WEATHER IS NOT EXPECTED FOR THE REST OF TONIGHT. BURKE
Local storm report, Jun 15, 10:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
946 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND GST OBERLIN 39.82N 100.53W
06/15/2004 70 MPH DECATUR KS AMATEUR RADIO
SMALL HAIL AND LOCAL POWER OUTAGES WERE ALSO REPORTED.
0945 PM TSTM WND GST JENNINGS 39.68N 100.29W
06/15/2004 60 MPH DECATUR KS AMATEUR RADIO
&&
MENTZERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 61 min |
| Jun 15, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 53 min |
| Jun 15, 8:06 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 54 min |
| Jun 15, 8:08 PM CDT | Tornado Warning | GLD | Greeley | 67 min |
| Jun 15, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| Jun 15, 8:45 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 45 min |
| Jun 15, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
| Jun 15, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 31 min |
| Jun 15, 9:03 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| Jun 15, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 59 min |
| Jun 15, 9:19 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| Jun 15, 9:27 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 63 min |
| Jun 15, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 30 min |
| Jun 15, 9:55 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 35 min |
| Jun 15, 10:05 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 55 min |
| Jun 15, 10:12 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 33 min |
| Jun 15, 10:28 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 32 min |
| Jun 15, 10:36 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.